Utah, 2010

Flash Flooding and Hail in Utah, July 27 to 31, 2010

July 27 to 31, 2010 · NWS SLC · 13 events in 5 counties and zones

Thunderstorm activity was relentless through the end of July, with more flash flooding, primarily in southern Utah, as well as more widespread severe thunderstorms, in both northern and southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorm activity was relentless through the end of July, with more flash flooding, primarily in southern Utah, as well as more widespread severe thunderstorms, in both northern and southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 27, 2:14 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 27, 2:14 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
314 PM MDT TUE JUL 27 2010

.SYNOPSIS...A MOIST AIRMASS WILL REMAIN IN PLACE OVER MOST OF THE
AREA THROUGH THE REST OF THE WEEK.

&&

.DISCUSSION...THUNDERSTORMS HAVE FORMED PRIMARILY ALONG THE HIGHER
TERRAIN THIS AFTERNOON ACROSS UTAH...AND WITH PRACTICALLY NO FLOW
ALOFT...HAVE HAD A HARD TIME MOVING INTO ADJACENT VALLEYS. AS
EXPECTED...THE NORTHERN HALF OF THE CWA HAS BEEN SUPPRESSED BEHIND
YESTERDAYS SHORTWAVE...WITH LITTLE ACTIVITY EVEN IN THE NORMALLY
VERY ACTIVE UINTA MOUNTAINS. HOWEVER...AS THE MORE STABLE AIR
MOVES OUT OF THE AREA...THUNDERSTORMS FROM NEVADA ARE EXPECTED TO
FILL INTO THE NORTHERN HALF OF THE CWA THROUGH THE LATE AFTERNOON
AND INTO THE EVENING. THOUGH NO FLASH FLOODING HAS BEEN REPORTED
TODAY...SLOW MOVING CELLS PRODUCING HEAVY RAIN ARE STILL IN PLACE
ACROSS SOUTHERN UTAH...SO WILL ALLOW THE FLASH FLOOD WATCH TO
CONTINUE FOR NOW.

TOMORROW AND THURSDAY LOOK EVEN MORE PROMISING FOR HEAVY RAIN AND
THE POTENTIAL FOR FLASH FLOODING...AS ADDITIONAL MOISTURE MOVES
INTO THE AREA FROM THE SOUTH. BOTH THE GFS AND NAM INDICATE
PRECIPITABLE WATER VALUES OF UP TO 1.40 INCHES MOVING INTO UTAH BY
00Z THURSDAY...AND VALUES OF 1.00 INCH OR HIGHER ACROSS PRETTY
MUCH THE ENTIRE CWA. THOUGH THERE IS NO IDENTIFIABLE SHORTWAVE
MOVING ACROSS THE AREA FOR THE NEXT COUPLE OF DAYS...NORMAL
AFTERNOON CONVECTIVE DEVELOPMENT AND RELATIVELY WEAK FLOW SHOULD
COMBINE TO PRODUCE HEAVY RAINERS. ONE THING THAT COULD
POTENTIALLY HINDER CONVECTION THE NEXT COUPLE DAYS IS IF
CONDITIONS ARE TOO CLOUDY...BLOCKING SIGNIFICANT RADIATION. THIS
IS CERTAINLY A POSSIBILITY...AS MODELS SHOW QUITE SATURATED
CONDITIONS IN THE LOWER AND MID LEVELS BY 18Z ON BOTH WEDNESDAY
AND THURSDAY. THESE CLOUDS ARE ALSO EXPECTED TO KEEP TEMPERATURES
LOWER IN THE AFTERNOONS ACROSS MUCH OF THE FORECAST AREA.

AS A TROUGH BEGINS TO DIG INTO THE PACIFIC NORTHWEST ON
FRIDAY...DRIER AIR WILL SLOWLY BEGIN TO MOVE INTO NORTHWEST
UTAH...WITH THE DRIEST AIR REACHING UTAH BY SUNDAY. THIS SHOULD
REDUCE CONVECTIVE ACTIVITY IN THE NORTHERN AND WESTERN PARTS OF
THE CWA FRIDAY THROUGH SUNDAY...WITH THE EAST REMAINING ACTIVE.
HOWEVER...THIS DRYING WILL BE SHORT-LIVED...AS BOTH THE GFS AND
ECMWF INDICATE THAT SOUTHERLY FLOW WILL INCREASE AGAIN BY
MONDAY...BRINGING A CHANCE OF THUNDERSTORMS BACK TO THE ENTIRE
CWA BY THE END OF THE FORECAST PERIOD.

&&

.AVIATION...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE HIGHER TERRAIN SOUTHWEST OF THE KSLC TERMINAL LATE THIS
AFTERNOON INTO THIS EVENING. THERE IS ONLY A 20 PERCENT CHANCE FOR
THUNDERSTORMS DIRECTLY IMPACTING THE TERMINAL THIS AFTERNOON/EVENING
...BUT WILL HAVE TO MONITOR DEVELOPMENT FOR POTENTIAL ERRATIC
OUTFLOW WINDS FROM NEARBY THUNDERSTORMS...WITH THE HIGHEST THREAT IN
THE 23-03Z TIME FRAME.

&&

.FIRE WEATHER...THE MAIN STORY THROUGH THIS WEEKEND WILL CONTINUE TO
BE THE INFLUX OF MOISTURE INTO THE REGION. WHILE LIGHTNING ACTIVITY
WILL REMAIN ELEVATED ACROSS THE STATE...DEEP LAYER MOISTURE WILL
CONTINUE TO SUPPORT WETTING RAINS WITH THE MAJORITY OF THE ACTIVITY.

AN UPPER LEVEL DISTURBANCE PASSED OVER NORTHERN UTAH LAST
NIGHT...LEADING TO INCREASED SUBSIDENCE AND A LOWER CHANCE OF
CONVECTION ACROSS NORTHERN UTAH THIS AFTERNOON. DEEP LAYER MOISTURE
REMAINS ACROSS CENTRAL AND SOUTHERN UTAH...WHERE THE BEST CHANCE OF
THUNDERSTORMS AND WETTING RAINS WILL RESIDE.

SOUTHERLY FLOW AROUND THE CENTRAL ROCKIES RIDGE WILL PUMP MOISTURE
ACROSS THE REGION THURSDAY AND FRIDAY...INCREASING THUNDERSTORM
COVERAGE AND THE CHANCE OF WETTING RAIN ACROSS THE REGION. MOISTURE
RECOVERY WILL CONTINUE TO BE QUITE GOOD ACROSS THE REGION.

THE RIDGE IS FORECAST TO WEAKEN AND EASE EAST THIS WEEKEND INTO
EARLY NEXT WEAK AS A TROUGH ENTERS THE PACIFIC NORTHWEST. THIS
SHOULD BEGIN TO LIMIT MOISTURE ACROSS MUCH OF WESTERN AND NORTHERN
UTAH...WHILE MOISTURE AND THE CHANCE FOR THUNDERSTORMS SHOULD REMAIN
ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
     UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...ROGOWSKI
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 27, 4:40 AM MST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 AM MDT TUE JUL 27 2010

UTZ001>016-019>021-517-518-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
540 AM MDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS WILL CONTINUE ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
DEVELOP THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN UTAH THEN
SPREAD INTO THE NORTH LATE AFTERNOON OR EARLY EVENING. HEAVY RAIN
IS POSSIBLE WITH SOME STORMS OVER THE SOUTH AND FLASH FLOODING IS
POSSIBLE ACROSS THE FAR SOUTH AND SOUTHEAST.

STORMS WILL BECOME MORE ISOLATED IN COVERAGE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE MOIST AIRMASS WILL REMAIN IN PLACE THROUGH MOST OF THE WEEK...
RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY...
MAINLY IN THE AFTERNOONS AND EVENINGS.

HEAVY RAIN...ALONG WITH A THREAT OF FLASH FLOODING...WILL SPREAD
INTO THE NORTHERN OUTLOOK AREA WEDNESDAY AND THEN CONTINUE ACROSS
ALL OF THE OUTLOOK AREA INTO THE LATTER PART OF THE WEEK.

SOME DRYING AND A REDUCED THREAT OF THUNDERSTORMS WILL DEVELOP
ACROSS THE NORTHERN PORTIONS OVER THE WEEKEND WHILE THE SOUTH
REMAINS MOIST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 27, 2:40 PM MST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT TUE JUL 27 2010

UTZ517-272230-
CENTRAL UTAH MOUNTAINS UT-
340 PM MDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANPETE COUNTY UNTIL 430
PM MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF EPHRAIM...OR 15 MILES EAST
OF MANTI...MOVING NORTH AT 5 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STATE HIGHWAY 29 BETWEEN EPHRAIM AND CASTLE DALE IN RURAL EASTERN
  SANPETE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON HIGHWAY 29 RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

LAT...LON 3944 11147 3944 11130 3918 11130 3918 11146
TIME...MOT...LOC 2139Z 169DEG 6KT 3927 11135

SEAMAN
Special weather statement, Jul 27, 2:45 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT TUE JUL 27 2010

UTZ015-272230-
WEST CENTRAL UTAH UT-
345 PM MDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JUAB COUNTY UNTIL 430 PM
MDT...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF CALLAO...OR 10 MILES EAST OF
PARTOUN...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   FISH SPRINGS NATIONAL WILDLIFE REFUGE
   CALLAO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

LAT...LON 3991 11378 3990 11336 3962 11365 3967 11385
TIME...MOT...LOC 2143Z 216DEG 19KT 3969 11368

MPS
Special weather statement, Jul 27, 3:40 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 PM MDT TUE JUL 27 2010

UTZ005-015-280000-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-WEST CENTRAL UTAH UT-
440 PM MDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOOELE AND NORTHERN JUAB
COUNTIES UNTIL 600 PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 30 MILES SOUTHWEST OF
DUGWAY...MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORM...ALONG WITH
VERY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   FISH SPRINGS NATIONAL WILDLIFE REFUGE...
   DUGWAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4030 11342 4025 11262 3976 11304 3983 11351
TIME...MOT...LOC 2239Z 216DEG 19KT 3989 11317

SEAMAN
Special weather statement, Jul 27, 3:42 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 PM MDT TUE JUL 27 2010

UTZ015-272345-
WEST CENTRAL UTAH UT-
442 PM MDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLARD COUNTY UNTIL
545 PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF BAKER...MOVING NORTHEAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  TULE VALLEY IN WESTERN MILLARD COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3953 11393 3953 11337 3915 11365 3921 11394
TIME...MOT...LOC 2241Z 216DEG 19KT 3924 11381

SEAMAN

The radar

The Salt Lake City radar (KMTX), 103 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
July 27, 5:30 PM MST
Where
Box Elder County, 16.79 mi ESE of Grouse Creek
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
41.610, -113.590

Rosebud RAWS recorded a maximum wind gust of 60 mph.

Thunderstorm Wind, Tooele

When
July 27, 5:30 PM MST
Where
Tooele County, 1.73 mi WNW of Pehrson Station
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
40.130, -112.380

The Vernon Hill RAWS recorded a wind gust of 63 mph.

Flash Flood, Washington

When
July 27, 7:30 PM MST to 9:30 PM MST
Where
Washington County, 2.14 mi NNE of New Harmony to 2.61 mi NE of New Harmony
Cause
Heavy Rain / Burn Area
Reported by
County Official
Coordinates
37.510, -113.310

Heavy rain fell on the Mill Flat burn scar near New Harmony, causing a debris flow and flash flooding in New Harmony. The flooding emanated primarily from Pinto Creek, and to a lesser extent, from Main, Dam, and Straight Canyons.

Flash Flood, Kane

When
July 28, 6:30 PM MST to 8:30 PM MST
Where
Kane County, 22.89 mi ENE of Glen Canyon to 21.6 mi ENE of Glen Canyon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.195, -111.281

Flash flooding caused roads to be damaged and washed out in Croton and Last Chance Canyons. Park rangers could not access these canyons due to the road damage.

Flash Flood, Kane

When
July 28, 7:30 PM MST to 9:30 PM MST
Where
Kane County, 6.12 mi SE of Alton to 9.49 mi ENE of Kanab
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.375, -112.393

Flash flooding occurred along the Skutumpah Road slot canyons, including Johnson Wash.

Flash Flood, Kane

When
July 28, 7:45 PM MST to 9:45 PM MST
Where
Kane County, 2.14 mi NNE of Glen Canyon to 15.63 mi N of Glen Canyon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.110, -111.660

Flash flooding was reported in Wahweep Wash and Warm Creek, causing road damage across the area.

Flash Flood, Kane

When
July 29, 4:00 PM MST to 6:00 PM MST
Where
Kane County, 24.59 mi E of Glen Canyon to 2.58 mi ENE of Glen Canyon
Cause
Heavy Rain
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
37.144, -111.231

Extensive flash flooding occurred across the area, including flooding in Croton Canyon, Warm Springs, and other tributaries. Minor flooding also occurred on Wawheap Creek.

Hail, Washington

When
July 30, 4:51 PM MST
Where
Washington County, Santa Clara
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.130, -113.650

Local law enforcement reported one inch diameter hail in Santa Clara.

Thunderstorm Wind, Washington

When
July 30, 5:30 PM MST
Where
Washington County, Santa Clara
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.130, -113.650

Multiple power lines were reported down in Santa Clara.

Flash Flood, Washington

When
July 30, 5:40 PM MST to 7:40 PM MST
Where
Washington County, Santa Clara to 1.4 mi ENE of Ivins
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.130, -113.650

Houses and basements were flooded in both Santa Clara and Ivins. In addition, the water flowing over Santa Clara Drive was 1 foot deep and 40 feet wide.

Thunderstorm Wind, Tooele

When
July 30, 7:55 PM MST
Where
Tooele County, 19.35 mi S of Barro
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.450, -113.470

The West of Wildcat Mountain sensor in the Dugway Proving Ground mesonet recorded a wind gust of 59 mph.

Flash Flood, Washington

When
July 31, 4:44 PM MST to 6:44 PM MST
Where
Washington County, 2.56 mi ESE of Zion Lodge to 0.46 mi ESE of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.242, -112.904

Flash flooding in Zion National Park occurred in Keyhole Canyon and Pine Creek Canyon, a technical slot canyon.

Flash Flood, Carbon

When
July 31, 5:30 PM MST to 7:00 PM MST
Where
Carbon County, 20.29 mi ENE of East Carbon City to 11.36 mi NE of East Carbon City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.699, -110.051

Flash flooding occurred in Bottom, Gate, and Cottonwood Canyons. Bulldozers had to clean off nearby roads to open them for business, and some tourists had to be rescued.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252314, 252316, 252328, 252337, 252349, 252343, 252360, 252317, 252319, 252367, 252320, 253115, 252717.